Purpose: To describe the clinical characteristics and genetic background of allopurinol-induced Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) in South Korea. Methods: This is a prospective, noncomparative case series. Visual acuity, detailed medical history, ocular findings, and systemic manifestations of 5 patients (10 eyes) with allopurinol-induced SJS/TEN were recorded. The acute ocular involvement score and the chronic ocular manifestation score were graded on scales of 0-3 and 0-39, respectively, based on severity. Human leukocyte antigen (HLA) genotyping was also performed during the hospitalization. Results: Three patients were diagnosed with SJS, and 2 with TEN. Mild ocular involvement with only conjunctival hyperemia (acute ocular involvement score ≤1) was present in all 10 eyes during the acute stage. Patients were treated with systemic steroids and topical antibiotics, steroids, and preservative-free artificial tears, with rinsing of the ocular surface, in the acute stages of SJS/TEN. In the final follow-up, none of the patients had developed severe chronic ocular complications (chronic ocular manifestation score ≤8), including keratinization, corneal conjunctivalization, mucocutaneous junction involvement, or symblepharon. One patient developed bilateral persistent epithelial defects 3 months after the disease onset, which healed after conservative treatment, leaving a bilateral central corneal haze. HLA genotyping showed that 4 of the 5 patients (80%) were positive for HLA-B∗58:01. Conclusions: Allopurinol-induced SJS/TEN might not cause serious acute or chronic complications of the ocular surface. In addition, our HLA genotyping results are consistent with previous studies reporting a strong association between HLA-B∗58:01 and allopurinol-induced SJS/TEN among Koreans.
Bibliographical notePublisher Copyright:
© 2015 Wolters Kluwer Health, Inc. All rights reserved.
All Science Journal Classification (ASJC) codes